Skip to content
The NDSS is administered by Diabetes Australia
Read aloud

Benefits and side-effects of insulin

How can insulin benefit me?

Taking insulin will lower your blood glucose levels. It may take a week or two before you notice an improvement in your blood glucose levels. This is because it can take some time for you and your doctor to find the right type and dose of insulin for you. Checking your blood glucose levels at home and an HbA1c check will help you to see the effect of taking insulin.

Taking insulin can also make you feel better. This is because keeping blood glucose levels in your target range gives you more energy to live your life as you want.

“I’m much happier with where I’m at than where I was. Just the fact that I generally feel better, more active, more aware”.
Sharon, 67 years old

Taking insulin can improve your long-term health. Keeping your blood glucose levels within your target range reduces your risk of long-term complications. It can also prevent any complications you already have from getting worse.

What side-effects could I experience?

When used correctly, insulin is very safe—but it is important to understand that it does have some side effects.

Weight gain

Taking insulin can lead to some weight gain (usually, 1–3 kg). When you have high blood glucose, your body is unable to turn its glucose into energy. The kidneys get rid of this extra glucose through the urine. This causes the common symptoms of high blood glucose levels—frequent urination, extreme thirst and tiredness. This can make you dehydrated, and you may lose weight—but it is not a healthy weight loss. After you start taking insulin, your body is better able to turn the glucose from your food and drink into energy. This means you may gain some weight in the short term. If you are concerned about this side effect, your health care team can help you plan how to manage your weight.

Hypoglycaemia

Taking insulin increases the risk of hypoglycaemia or ‘hypos’. A hypo is a low blood glucose level, i.e., below 4mmol/L.

Common causes of a hypo include taking too much insulin, missing meals, not eating enough carbohydrates, drinking alcohol, or being more active than usual. Hypos can also be caused by illness (e.g., if you have a tummy upset), weight loss, stress, hot weather or hormonal changes.

Symptoms of a hypo vary from person to person. You might feel dizzy, shaky or confused.

It is a good idea to keep your blood glucose meter nearby, so you can quickly check if your blood glucose is low. Easily absorbed carbohydrates (e.g., jelly beans or fruit juice) can be used to treat a hypo.

If left untreated, blood glucose levels may continue to drop, and this may lead to a severe hypo. A severe hypo is one you cannot treat yourself and where you need help from someone else to recover. It can lead to loss of consciousness or coma.

It is important that your family and friends know you manage your diabetes with insulin and what they may need to do to help you in case of a severe hypo. More information is available in the NDSS fact sheet: Managing hypoglycaemia.

Your health care team will be able to advise you on how to prevent, recognise and treat hypos. They can also teach you how adjust your insulin (if needed) and check that your insulin doses are still right for you.

“I was getting hypos at night. After talking it over with the doctors, they adjusted my dose and I don’t tend to have many hypos now.”
Billy, 42 years old

Did you know?

A GP Management Plan provides an organised written approach to your care. It can help you manage your diabetes effectively. This plan also enables you to receive a Medicare rebate to see other members of the health care team, such as diabetes educators, dietitians, podiatrists and exercise physiologists. For more information about GP Management Plans, talk with your doctor or diabetes health care team.

Next: Frequently asked questions